This episode at the University of Benin calls attention to psychiatric impacts of medical education in Nigeria
Last week, a fourth year medical undergraduate student at the College of Medical Sciences, University of Benin began to exhibit hallucination symptoms in the full glare of onlookers.
Eyewitnesses said the student was preparing for a close-ranged clinical examination when the incident happened.
Students who were also reading at the Medical Complex where the scene played out told HealthNewsNG that the affected student stood up abruptly from his chair and began to recite some pharmacological topics with emphasis on the behaviour of people staring at him.
“It was when they confirmed he had lost control of his brain activities that his words no longer correlate to make a point anymore,” an eyewitness said.
Subsequently, security operatives were called upon and the student was taken to the psychiatry department of the teaching hospital.
While several eyewitnesses, mostly students, said it wasn’t the first time such such would be happening, they however added that it was a quite a long time ago that such an event happened.
“The last time it happened was a very long time ago, also to a medical student,”he said.
While the cause of the various cases were yet to be officially ascertained at the time of filing this report, several experts said it may be connected to the rigorous studying and stress that medical students at the institution and across the country are widely known to be subjected to.
“This has little or nothing to do with spirits,”an expert said.